Annali di Matematica Pura ed Applicata

, Volume 177, Issue 1, pp 37–115 | Cite as

Nonlinear Hodge theory on manifolds with boundary

  • T. Iwaniec
  • C. Scott
  • B. Stroffolini


The intent of this paper is first to provide a comprehensive and unifying development of Sobolev spaces of differential forms on Riemannian manifolds with boundary. Second, is the study of a particular class of nonlinear, first order, ellipticPDEs, called Hodge systems. The Hodge systems are far reaching extensions of the Cauchy-Riemann system and solutions are referred to as Hodge conjugate fields. We formulate and solve the Dirichlet and Neumann boundary value problems for the Hodge systems and establish the ℒp for such solutions. Among the many desirable properties of Hodge conjugate fields, we prove, in analogy with the case of holomorphic functions on the plane, the compactness principle and a strong theorem on the removability of singularities. Finally, some relevant examples and applications are indicated.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AB50]L. V. AhlforsA. Beurling,Conformal invariants and function theoretic null sets, Acta Math.,83 (1950), pp. 101–129.MATHMathSciNetCrossRefGoogle Scholar
  2. [Ahl66]L. V. Ahlfors,Lectures on quasiconformal mappings, Van Nostrand (Princeton) (1996).MATHGoogle Scholar
  3. [Ast94]K. Astala,Area distortion and quasiconformal mappings, Acta Math.,173 (1994), pp. 37–60.MATHMathSciNetCrossRefGoogle Scholar
  4. [BI83]B. BojarskiT. Iwaniec, Analytical foundations of the theory of quasiconformal mappings in ℝn, Ann. Acad. Sci. Fenn., Ser. A.I.,8 (1983), pp. 257–324.MATHMathSciNetGoogle Scholar
  5. [Boj55]B. V. Bojarski,Homeomorphic solutions of Beltrami systems, Dokl. Akad. Nauk. SSSR,102 (1955), pp. 661–664.MathSciNetGoogle Scholar
  6. [Bro63]F. Browder,Nonlinear elliptic boundary value problems, Bull. Amer. Math. Soc.,69 (1963), pp. 862–874.MATHMathSciNetCrossRefGoogle Scholar
  7. [BIS99]L. R. BudneyT. IwaniecB. Stroffolini,Removability of Singularities of A-Harmonic functions, Differential and Integral Equations, vol.12, no. 2, Marcy 1999, pp. 261–274.MATHMathSciNetGoogle Scholar
  8. [BS96]L. R. Budney—C. Scott,A characterization of higher order Sobolev space, (preprint) (1996).Google Scholar
  9. [Car70]H. Cartan,Differential forms, Houghton Mifflin Co., Boston (1970).MATHGoogle Scholar
  10. [Con56]P. E. Conner,The Neumann's problem for differential forms on Riemannian manifolds, Memoirs of the AMS,20 (1956).Google Scholar
  11. [DS52]G. F. D. DuffD. C. Spencer,Harmonic tensors on Riemannian manifolds with boundary, Ann. Math. (2),56 (1952), pp. 128–156.MATHMathSciNetCrossRefGoogle Scholar
  12. [DS89]S. K. DonaldsonD. P. Sullivan,Quasiconformal 4-manifolds, Acta Math.,163 (1989), pp. 181–252.MATHMathSciNetCrossRefGoogle Scholar
  13. [Duf52]G. F. D. Duff,Differential forms on manifolds with boundary, Annals of Math.,56 (1952), pp. 115–127.MATHMathSciNetCrossRefGoogle Scholar
  14. [Fri44]K. Friedrichs,The identity of weak and strong extensions of differential operators, Trans. Amer. Math. Soc.,55 (1944), pp. 132–151.MATHMathSciNetCrossRefGoogle Scholar
  15. [FS72]C. FeffermanE. M. Stein H p-spaces of several variables, Acta Math.,129 (1972), pp. 137–193.MATHMathSciNetCrossRefGoogle Scholar
  16. [Gaf54]M. Gaffney,The heat equation method of Milgram and Rosenbloom for open Riemannian manifolds, Ann. Math.,60 (1954).Google Scholar
  17. [Geh62]F. W. Gehring,Rings and quasiconformal mappings in space, Trans. Amer. Math. Soc.,103 (1962), pp. 353–393.MATHMathSciNetCrossRefGoogle Scholar
  18. [Geh73]F. W. Gehring, The ℒp-integrability of the partial derivatives of a quasiconformal mapping, Acta Math.,130 (1973), pp. 265–277.MATHMathSciNetCrossRefGoogle Scholar
  19. [GLS96]D. GiachettiF. LeonettiR. Schianchi,On the regularity of very weak minima, Proc. Royal Soc. Edinburgh,126A (1996), pp. 287–296.MathSciNetGoogle Scholar
  20. [Ham92]C. Hamburger,Regularity of differential forms minimizing degenerate elliptic functionals, J. Reine Angew. Math.,431 (1992), pp. 7–64.MATHMathSciNetGoogle Scholar
  21. [HKM93]J. Heinonen—T. Kilpeläinen—O. Martio,Nonlinear Potential Theory of Degenerate Elliptic Operators, Oxford University Press (1993).Google Scholar
  22. [Hod33]W. V. D. Hodge,A dirichlet problem for a harmonic functional, Proc. London Math. Soc.,2 (1933), pp. 257–303.MATHGoogle Scholar
  23. [Hor41]L. Hörmander,Weak and strong extensions of differential operators, Comm. Pure Appl. Math.,14 (1941), pp. 371–379.Google Scholar
  24. [IL93]T. Iwaniec—A. Lutoborski,Integral estimates for null Lagrangians, Arch. Rational Mech. Anal. (1993), pp. 25–79.Google Scholar
  25. [IM93]T. IwaniecG. Martin,Quasiregular mappings in even dimensions, Acta Math.,170 (1993), pp. 29–81.MATHMathSciNetCrossRefGoogle Scholar
  26. [IMS95]T. IwaiecM. MitreaC. Scott,Boundary value estimates for harmonic fields,Proc. Amer. Math. Soc.,124 (1995), pp. 1467–1471.CrossRefGoogle Scholar
  27. [IS93]T. Iwaniec—C. Sbordone,Weak minima of variational integrals, J. Reine Angew. Math. (1993).Google Scholar
  28. [Iwa83]T. Iwaniec, Projections onto Gradient fields and ℒp-estimates for degenerate elliptic operators, Studia Math.,75 (1983), pp. 293–312.MATHMathSciNetGoogle Scholar
  29. [Iwa92]T. Iwaniec,p-harmonic tensors and quasiregular mappings, Ann. Math.,136 (1992), pp. 589–624.MATHMathSciNetCrossRefGoogle Scholar
  30. [Iwa95]T. Iwaniec,Integrability theory of the Jacobians, Lipshitz Lectures, no. 36 Sonderforschungsbereich, Bonn,256 (1995), pp. 1–68.MathSciNetGoogle Scholar
  31. [Kod49]K. Kodaira,Harmonic fields in Riemannian manifolds, Ann. Math.,50 (1949), pp. 587–665.MATHMathSciNetCrossRefGoogle Scholar
  32. [Lew93]J. Lewis,On very weak solutions of certain elliptic systems, Comm. PDE,18 (1993), pp. 1515–1537.MATHCrossRefGoogle Scholar
  33. [Man95]J. Manfredi,Quasiregular mappings form the multilinear point of view, Fall School in Analysis, Jyväskylä 1994, Preprint,68 (1995), pp. 55–94.MATHMathSciNetGoogle Scholar
  34. [Mor66]C. B. Morrey,Multiple Integrals in the Calculus of Variations, Springer-Verlag, Berlin (1966).MATHGoogle Scholar
  35. [MRV]O. MartioS. RickmanJ. Väisälä,Definitions for quasiregular mappings, Ann. Acad. Sci. Fenn. Ser. A.I.,448 (1969), pp. 1–40.Google Scholar
  36. [MRV70]O. MartioS. RickmanJ. Väisälä Distortion and singularities of quasiregular mappings, Ann. Acad. Sci. Fenn. Ser. A.I.,465 (1970), pp. 1–13.Google Scholar
  37. [MRV71]O. MartioS. RickmanJ. Väisälä,Topological and metric properties of quasiregular mappings, Ann. Acad. Sci. Fenn. Ser. A.I.,488 (1971), pp. 1–31.Google Scholar
  38. [Res69]Y. G. Reshetnyak,On extremal properties of mappings with bounded distortion, Siberian Math. J.,10 (1969), pp. 1300–1310.MATHGoogle Scholar
  39. [Res89]Y. G. Reshetnyak,Space mappings with bounded distortion, Trans. Math. Monographs Amer. Math. Soc.,73 (1989).Google Scholar
  40. [Ric93]S. Rickman,Quasiregular mappings, Springer-Verlag (1993).Google Scholar
  41. [RRT88]J. W. RobbinR. C. RogersB. Temple,On weak continuity and the Hodge decomposition, Trans. Amer. Math. Soc.,303 (1988), pp. 405–417.MathSciNetGoogle Scholar
  42. [RW83]R. RochbergG. Weiss,Derivatives of analytic families of Banach spaces, Ann. Math.,118 (1983), pp. 315–347.MATHMathSciNetCrossRefGoogle Scholar
  43. [Sco95]C. Scott,L p theory of differential forms on manifolds, Trans. Amer. Math. Soc.,347 (1995), pp. 2075–2096.MATHMathSciNetCrossRefGoogle Scholar
  44. [Str95]B. Stroffolini,On weakly A-harmonic tensors, Studia Math.,114(3) (1995), pp. 289–301.MATHMathSciNetGoogle Scholar
  45. [Str99]B. Stroffolini,Nonlinear Hodge Projections, preprint (1999).Google Scholar
  46. [Tuc41]A. W. Tucker,A boundary value problem with a volume constraint, Bull. Amer. Math. Soc.,47 (1941), pp. 714.Google Scholar
  47. [Uhl77]K. Uhlenbeck,Regularity for a class of nonlinear elliptic systems, Acta Math.,138 (1977), pp. 219–250.MATHMathSciNetCrossRefGoogle Scholar
  48. [Vek62]I. N. Vekua,Generalized analytic functions, Pergamon Press (1962).Google Scholar
  49. [Zor05]L. Zoretti,Sur les functions analytiques uniformes qui possedent un ensemble parfait discontinu de points singuliers, J. Math. Pures Appl., (6)1 (1905), pp. 1–51.MATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 1999

Authors and Affiliations

  • T. Iwaniec
    • 1
  • C. Scott
    • 2
  • B. Stroffolini
    • 3
  1. 1.Department of MathematicsSyracuse UniversitySyracuseUSA
  2. 2.Department of MathematicsUniversity of WisconsinSuperiorUSA
  3. 3.Dipartimento di Matematica e Applicazioni «R. Caccioppoli», UniversitàNapoliItaly

Personalised recommendations